Thursday, July 14, 2011

flower'd

Look at these lovelies.  As you know I've been really struggling this week.  Especially with some painful rashes that flare the moment I swallow one of the antibiotics.  Seems allergy to me, but my doctor is pretty confident it is part allergy, part herx.  So for now I'm just on Zyrtec every night (and that has helped considerably with the rashes).

A few nights ago I got what I thought was a shingles rash.  I've heard if you go in early and get anti-viral meds, you can have a completely different experience with shingles than someone who goes without them. Meaning -- less pain.  So I trekked myself to the ER.  It was a "perfect storm" night....husband was home to watch the kids and I had my window of opportunity to go get checked out without kids in tow.  So I did it -- within two hours of getting the rash.

I was pretty trepidatious about seeing an ER doctor. I've heard so many bad stories from other Lymies who say their doctor didn't believe they had Lyme.  So I prayed that my doctor wouldn't be one of those.

He was very nice.  He was an older doctor and upon hearing I was being treated for Lyme and hearing my med list, he seemed a little taken aback. I didn't know how to size him up.  He asked me how often I take the antibiotics, etc. and then seemed to find me more credible when he found out I wasn't just stuffing myself with antibiotics every single day of my life and that my doctor had me on a lot of safety supplements and stuff to prevent things like candida and other problems that arise with long-term anti-biotic use.  He became a little more friendly and seemed to grow more confident that I wasn't making it up or self-treating.

He took a look at the "shingles" rash and said that rashes were hard to deal with.  No doctor wants to get a "rash" patient (unless they're a dermatologist).  He said if he was going with his gut he'd say it was shingles based on my complaints about it and how it looked.  So he gave me anti-viral meds.  He also prescribed a steroid and pain meds just in case.  But very surprisingly he told me NOT to take the steroid before talking to my Lyme doctor.  He somehow had the knowledge that steroids might be bad for Lyme.  I was already thinking, "Well, I'm not going to take the steroid."  I was pleasantly surprised at his knowledge.

Within that visit with the doctor, a new rash popped up within seconds.  This was far different from the shingles one and the coincidence was that I had just taken my antibiotics before I headed to the ER.  He rightly recognized that it could be a reaction to one of the antibiotics I'm on.  And he told me to also call my doctor about that after describing to me how this particular antibiotic can suddenly show signs that you're allergic even if you've been taking it for a year.

So my first experience with an ER doctor while having Lyme went swimmingly well.

Did you know my girls JUST got their chickenpox vaccine?  And they ask you before if there's anyone in the house with a compromised immune system.  I always forget to say, "Oh yes.  It's me."  The doctor said it's not out of the realm of possibility that I got shingles from the girls just having the vaccine because it's a live-virus.

He left me saying, "Take the anti-virals and watch the rash.....if it doesn't behave like shingles, then maybe you don't have it after all and then stop taking them and see what happens."

So I'll tell you this -- my "shingles" rash doesn't hurt or burn anymore and it is NOT continuing to spread BUT it still LOOKS like shingles.  So I'm not convinced it ISN'T shingles but I'm wondering if it's yet another one of those weird "Lyme things".  Lyme and the treatment for it can cause some pretty strange stuff to happen to your body.  So I think this could be just another odd thing my body is doing because it's all revved up.  Settle, down, sweet immune system!

So after those days and along with that ER visit and having the rashes, I have also been extremely weak and shaky and barely able to make it through a day.  Someone knew I needed a pick-me-up.  Didn't my husband pick out beautiful flowers?  They add cheer to my day when I wake up and see them first thing downstairs :)

I'm so thankful for a thoughtful and caring partner in life!

3 comments:

  1. This is the first time I've ever heard a positive story about a Lymie going to the ER. Thank you, thank you, thank you for writing this! I'm reposting this (please let me know if that's okay; if not I'll take it off!).

    I hope you're feeling much, much better soon, Heather!! I'm praying for you! <3

    ReplyDelete
  2. Thanks for sharing, Heather. Curious. Have you narrowed down what antibiotic you are having a reaction too or is it something else?

    FYI I just started having reactions to Rocephin and had to discontinue. First reaction happened after the fact (thought it was a fluke). Second reaction happened within 5 minutes of insertion (thought it might be topically related). Third reaction made my legs start jerking and pain shoot through my chest. They discontinued. I had been on it for a while with no problems and all of the sudden..BLAMMO.

    Funny thing is, ART testing indicated I was having a problem with the drug, but I only had a few treatments left we decided to continue. Maybe ART could help you figure out what's happening here?

    If I can give you any information, let me know.

    XOXO
    Kathy
    www.AlterEverything.com

    ReplyDelete